Thyroid Disorders Community
levothyroxine and diarrhea?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

levothyroxine and diarrhea?

Just started taking .75 mcg of levothyroxine yesterday. less than 24 hours later i have diarrhea pretty bad but no other side effects. could this be a coincidence or is it because of the levo? will it go away or does this mean i was put on too high a dose?
Related Discussions
151 Comments Post a Comment
Blank
Avatar_f_tn
It's hard to say if it's coincidence.  How old are you?  Have you been hypo for a long time?  Any heart arrhythmias?  Any other major health problems?  Are you customarily sensitive to meds?
Blank
Avatar_f_tn
i'm 28 years old. i've been told that i might have a thyroid problem since i was 15 but no one ever did anything. i finally found an endocrinologist who was willing to treat my borderline hypo with my symptoms even though my TSH is only 3 right now. No heart arrythmias. No other health problems. I'm allergic to one antibiotic med, but other than that i don't consider myself sensitive to meds. Diarrhea actually seems to have gotten a little better today, so we'll see i guess.
Blank
Avatar_f_tn
It was probably coincidence.  A starting does of 75 mcg can be a bit high (depends on weight a lot when just starting out).  However, you are young, have no other health problems, and have no demonstrated sensitivity to meds.  So, it's probably a fine starting dose for you.  However, if the diarrhea should persist for more than a few days or you develop other symptoms more typical of hyper, you might call your doctor and ask him about dropping back a bit (perhaps to 50) for a few weeks before increasing to the 75.  Sometimes when we have been hypo for a long time (13 years qualifies!), it takes our bodies a while to get used to the higher hormone levels.

Do you have your FT3, FT4 and TSH levels and their ranges?  Have you ever had antibody testing to see if you have Hashi's (the most prevalent cause of hypo in the U.S.)?  
Blank
Avatar_f_tn
If the diarrhea continues, I would be seeing your Doc to decrease the T4 med down to 62.5mcg and increasing slowly.
Baby steps are needed when it comes to dosage and 75mcg is a high dose to first start with.
Blank
Avatar_f_tn
i was thinking that 75 mcg was also high to start with too, i weigh 160 lbs. but the doctor wanted to put me on a trial to see if my symptoms would go away. he said he wants to get my TSH numbers in the low normal range (about .5).  I am waiting on my antibody test, my mom has hypo too so we'll see.

my TSH this last time was 2.936    (0.320-5.500 uIU/mL), T3 free   2.75   (2.30-4.20 pg/m).  free T4 0.80    (0.70-1.80 ng/dL) but my TSH has been as high as 13 in the past. He also told me that my thyroid is enlarged (which i have been told many times before)

the diarrhea seems to be doing much better. have not even had a BM since i posted this yesterday morning after it started.
Blank
Avatar_f_tn
Just keep your eyes open for hyper-like symptoms (an indication of too much, too fast) and call your doctor if anything comes up and ask for a decrease.  Both your FT3 and FT4 are too low in their ranges.  The rule of thumb for FT4 is midrange or maybe even a little higher.  Target for FT3 is upper half to upper third.  Of course, this does not work for everyone, but it's a starting point.

Glad your diarrhea is better.  Does your mother have Hashi's, too?
Blank
Avatar_f_tn
thanks for all the help. i will keep an eye on things, but so far i feel fine as far as hyper symptoms. my mom says her test was negative for hashi's.

how long until my hypo symptoms start to feel better after starting the meds?
Blank
Avatar_f_tn
That's really hard to predict since we all react very differently to meds.  It takes four to five weeks for a dose to stabilize in your system since T4 builds up over time (of course, your levels should be improving during this time, so some symptoms may be relieved). It can also take a while for your body to heal if you've suffered any damage from being hypo. So, you should be retested in about five weeks.  At that time, you'll have to see how you feel and where your FT3 and FT4 are and if you need to increase or decrease.  We seldom get the proper dose on the first try.  It takes time and patience.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ
798555_tn?1292791151
Blank
LazyMoose
MN